Texas, 2018

Hail in Texas, April 30, 2018

April 30, 2018 · NWS MAF · 2 events in 1 county or zone

An upper trough was present to the west of the region with a dryline across West Texas which provided a source of lift. There was decent instability, moisture, and wind shear across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was present to the west of the region with a dryline across West Texas which provided a source of lift. There was decent instability, moisture, and wind shear across the area. These conditions contributed to a thunderstorm producing hail in Pecos County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 30, 1:42 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 30, 1:42 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
242 PM CDT Mon Apr 30 2018

.DISCUSSION...
Current satellite is showing cumulus forming in the Davis
Mountains and also along a weak dryline in the western Permian
Basin near Odessa. There is poor model consistency regarding
amount and placement of any convection today, but it appears
there will be enough heating and convergence along the dryline to
get it active in the next couple of hours and combined with
moderate CAPE and shear may create at least a few severe storms.
If storms do not form today it will be due to the presence of a
cap that afternoon heating could not overcome. There will only be
a brief window of a few hours for any severe storms as the
boundary layer stabilizes after sunset.

The dryline pushes east tomorrow severely limiting rain chances
until Wednesday night. Dry air in place across the area will help
high temps reach the 90s across all but SE NM and the higher
elevations from the Guadalupe to the Davis Mountains. We will even
see some triple digits along the Rio Grande Tue/Wed. Wednesday
night a deepening upper low will favorably position the jet to
provide the needed lift for storms to develop in the Permian Basin
and lower Trans Pecos. The low brings cooler temps Thursday and a
cold front Thursday night continues the cooler weather to end the
week. High pressure behind the front will move east, opening up
the southeastern CWA to gulf moisture and increasing PoPs.

Hennig

&&

.FIRE WEATHER...
Currently have critical fire weather condition across Southeast New
Mexico, Guadalupe Mountains and portions of the Upper Trans Pecos.
Gusty southwest winds, above normal high temperatures and minimum
relative humidity 10-20 percent will persist through this evening. A
Red Flag Warning remains in effect for these areas through late
afternoon/early evening. Given cured fuels, lightning from area
thunderstorms this afternoon could also result in new fire starts
through this evening. Fire weather concerns will expand east and
south Tuesday to include much of West Texas as the dryline mixes
farther east with increased west winds with much drier air expected.
The Fire Weather Watch in effect for Tuesday will likely be upgraded
to a Red Flag Warning this evening. Dry air pushes east again
Wednesday with critical fire weather expected. A Fire Weather Watch
and eventual Red Flag Warning may be needed for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  92  67  94 /  30   0  20  10
Carlsbad                       55  89  55  88 /  10   0   0   0
Dryden                         64  94  66  96 /  20   0  10  20
Fort Stockton                  59  93  62  93 /  30   0  10  10
Guadalupe Pass                 53  82  56  80 /   0   0   0   0
Hobbs                          56  87  56  86 /  30   0  10  10
Marfa                          47  86  50  86 /  10   0   0   0
Midland Intl Airport           64  92  66  93 /  40   0  10  10
Odessa                         63  92  65  92 /  40   0  10  10
Wink                           57  94  58  93 /  30   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Guadalupe Mountains-Southeast Plains.

     Red Flag Warning until 7 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     for Andrews-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Martin-
     Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

     Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
     Guadalupe Mountains-Reeves County and Upper Trans Pecos-Van
     Horn and Highway 54 Corridor.

&&

27/10
Hazardous weather outlook, Apr 30, 1:09 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Mon Apr 30 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Mon Apr 30 2018 /109 PM MDT Mon Apr 30 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions will continue this afternoon and
evening across Southeast New Mexico, the Guadalupe Mountains, Van
Horn and the Highway 54 Corridor, and the Upper Trans Pecos. A Red
Flag Warning is in effect.

Thunderstorms will be possible, mainly over the Western Low Rolling
Plains, Permian Basin, Stockton Plateau, and lower Trans Pecos. Some
storms may be strong to severe, with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are anticipated through Thursday
across Southeast New Mexico and much of West Texas. A Fire Weather
Watch is in effect Tuesday for Southeast New Mexico and most of West
Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 30, 3:47 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
447 PM CDT MON APR 30 2018

TXZ075-302215-
Pecos TX-
447 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM
CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Fort Stockton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 251 and 258.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3068 10303 3075 10311 3097 10299 3079 10273
TIME...MOT...LOC 2147Z 219DEG 16KT 3074 10304

10

The radar

The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pecos

When
April 30, 4:10 PM CST to 4:20 PM CST
Where
Pecos County, Ft Stockton
Measured
0.88 in hail
Reported by
Public
Coordinates
30.880, -102.870

Hail, Pecos

When
April 30, 4:21 PM CST to 4:26 PM CST
Where
Pecos County, Ft Stockton
Measured
1 in hail
Reported by
Public
Coordinates
30.880, -102.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743305, 743297.